Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 20, NWS Great Falls, MT

November 24, 2020

NWS Great Falls, MT issued this high wind warning at Nov 24, 2020, 4:37 AM MST. It took effect at Nov 24, 2020, 3:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2020, 4:37 AM MST (11:37 UTC)
In effect from
Nov 24, 2020, 3:00 PM MST
Expired
Nov 25, 2020, 8:41 AM MST
In force
18 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

413 
WWUS75 KTFX 241137
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
437 AM MST Tue Nov 24 2020

MTZ009-010-048-250000-
/O.NEW.KTFX.HW.W.0020.201124T2200Z-201125T2200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
437 AM MST Tue Nov 24 2020

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 PM
MST WEDNESDAY...

* WHAT...Southwest winds 25 to 45 mph with gusts 60 to 75 mph.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From 3 PM this afternoon to 3 PM MST Wednesday. 

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...For eastern Glacier County, peak gusts up
  to 65 mph are expected during the pre-dawn to mid-morning hours
  Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
3 follow-up statements
213 
WWUS75 KTFX 242106
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
206 PM MST Tue Nov 24 2020

MTZ009-010-048-251200-
/O.CON.KTFX.HW.W.0020.201124T2200Z-201125T2200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
206 PM MST Tue Nov 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph.
  Gusts to 70 mph along the immediate east slopes of the Rocky
  Mountain Front. 

* WHERE...Eastern Glacier, Southern Rocky Mountain Front and 
  Northern Rocky Mountain Front.

* WHEN...Until 3 PM MST Wednesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...For eastern Glacier County, peak gusts up
  to 60 mph are expected during the pre-dawn to mid-morning hours
  Wednesday. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
759 
WWUS75 KTFX 250914
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
214 AM MST Wed Nov 25 2020

MTZ009-010-048-252200-
/O.CON.KTFX.HW.W.0020.000000T0000Z-201125T2200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
214 AM MST Wed Nov 25 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. 
  Gusts to 70 mph along the immediate east slopes of the Rocky 
  Mountain Front.

* WHERE...Eastern Glacier, Southern Rocky Mountain Front and 
  Northern Rocky Mountain Front.

* WHEN...Until 3 PM MST Wednesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...For eastern Glacier County, peak gusts up 
  to 60 mph are expected during the pre-dawn to mid-morning 
  hours Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
862 
WWUS75 KTFX 251541
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
841 AM MST Wed Nov 25 2020

MTZ009-010-048-251645-
/O.CAN.KTFX.HW.W.0020.000000T0000Z-201125T2200Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
841 AM MST Wed Nov 25 2020

...HIGH WIND WARNING IS CANCELLED...

Strong winds have diminished below warning thresholds, therefore
the high wind warning has been cancelled. Gusty west winds will
continue along the Rocky Mtn Front today, which could result in
blowing and drifting snow in areas where snow-cover exists. A wind
shift to the northwest is expected on the plains by early this
afternoon. 

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 24, 4:30 AM MST, 7 minutes earlier.

Area forecast discussion, Nov 24, 4:30 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
430 AM MST Tue Nov 24 2020

...Aviation section updated...

.SYNOPSIS...

Westerly flow aloft will deliver a series of weather systems this
week. There will be periods of breezy to windy conditons, along
with mostly mountain snow showers. It appears that Wednesday will
be the day with the most widespread precipitation, when some lower
elevation areas may see spotty rain and snow showers. Another
system moves in late Friday into Saturday and may bring a bout of
strong winds but little in the way of precipitation. Temperatures
will remain slightly above seasonal averages throughout the week
but expect cold nights in the southwest valleys.

&&

.DISCUSSION...

Upper-level heights are building rapidly overhead in association
with high pressure moving in from the west. In the low-levels,
cross-barrier flow continues to bring a widespread deck of stratus
and mountain obscurations to west and southwest Montana and clear,
dry, and locally breezy conditions downwind of the mountains.
Temperatures will continue a few degrees above normal with highs
in the 30s and 40s area-wide today. Tonight, mid- and high-level
clouds and breezy conditions increase as southwest flow increases
ahead of the next disturbance. The clouds and breezy conditions
will allow for milder overnight lows in many locations Wednesday
morning, especially over the plains. Cold front crosses the
region Wednesday during the day and brings widespread breezy
conditions to the region, but winds should remain below high wind
thresholds. Additionally, scattered to widespread snow showers can
be expected across the western and southwestern Montana
mountains, with accumulations up to a few inches toward Marias
Pass and East Glacier and then again toward the Beaverhead
Mountains and greater West Yellowstone and Big Sky areas. Though
not as likely, some light accumulating snow is possible over some
of the southwest Montana valleys, and is even possible over parts
of north-central Montana, especially north of the Hi-Line and
east of a Havre-Lewistown line.

The upper disturbance departs the area Thursday with upper-level
ridging moving across the area Friday. The coolest max
temperatures on average area-wide likely occur Thursday, though
still near normal for most locations. Low-level cross-barrier
flow increases markedly while upper ridging moves overhead late
Thursday through Friday, so locations in the immediate lee of the
Northern Rockies will become much windier and milder. Localized
high wind conditions are possible Friday along the Rocky Mountain
Front as a strong westerly jet streak begins to approach the
region. This disturbance crosses the region Friday night or
Saturday and will likely bring strong gusty winds to north-central
and central Montana. There's still some question as to the
magnitude of these winds, with at least some chance of high wind
thresholds being met, so this bears watching. Mild overnight lows
with clouds and gusty winds will give way to temperatures possibly
reaching the 50s over parts of the Golden Triangle and Judith
Basin regions with good mixing occurring. Heights rise again
Sunday into Monday with winds lessening and temperatures cooling
back toward or just above seasonal normals.

&&

.AVIATION...
430 AM MST Tue Nov 24 2020 (24/12Z TAF period)

Quiet weather is expected through the afternoon as high pressure
slides through. Skies will generally be clear, with just a few mid
and high level clouds passing through. Winds will be on the increase
this afternoon and evening as a surface low passes north of the
area. This will result in strong, gusty winds across the plains,
with mountain waves possible. In addition to the mountain wave
turbulence, some LLWS will also be possible this afternoon as
winds increase, especially across the plains. Ludwig

No TAF at KWYS until airport operations resume next spring.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  30  43  24 /   0   0   0   0
CTB  40  28  38  21 /   0   0  10  10
HLN  43  22  41  24 /   0   0  20  10
BZN  38  15  36  16 /   0   0  40  20
WYS  24  14  28   8 /   0  10  70  60
DLN  35  16  33  14 /   0   0  40  10
HVR  38  25  41  20 /   0   0   0  10
LWT  42  24  42  21 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.